We report a case of ischaemic stroke in a 34-year-old male recreational bodybuilder following a 3-month period of anabolic androgenic steroid (AAS) use and 1-month period of ‘post-cycle therapy’ (tamoxifen and clomiphene citrate), the latter treatments aimed at restoring normal endogenous testosterone production after initial AAS use. We hypothesise a transient drug-related prothrombotic state with paradoxical embolisation via an atrial septal defect which was later found on bubble echocardiogram. We highlight a rare but important cause of stroke in younger patients which is relevant given the increasing use of AAS misuse among casual fitness enthusiasts. We explore the various possible mechanisms by which AAS use can increase ischaemic stroke risk in such patients.
- drugs in sport / doping control
- unwanted effects / adverse reactions
- drug misuse (including addiction)
- cardiovascular system
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors JC was involved in the acquisition and interpretation of information and preparing the case report. RS followed up the case during and after the hospital stay and made considerable efforts in acquisition of data and consent. NG contributed to critical appraisal of the report and ensuring accuracy of the detailed clinical biochemistry.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.